Forum

5 days of methylprednisolone steroids

My partner is deciding upon taking this steroid on a 5 day course… 5 pills per day. She is really concerned about any side effects associated with it.Oobviously the plus sides are that her relapse (hand stiffening - making driving hard etc etc) will calm down… (possible swelling in spinal cord) and that she will recover a lot quicker.

Any help greatly appreciated!!

Thanks

Mark

I finished a course (my first) a couple of weeks ago. I was fairly lucky - my only side effect while taking them was insomnia. I took them in the morning but I still had trouble falling asleep. My symptoms had eased a lot by the end of the course and I’m now back to normal. My only side effect after the course finished was mood swings for a couple of days (Think PMT x 10!) and feeling a bit dizzy/drunk - but that could have been part of the relapse. I had nothing else, although I was expecting more from the list they gave me! For me, it was worth the risk to speed up recovey from the relapse as I had pain and heaviness in my arms and was struggling looking after my young children. In addition, this has now made me eligible for DMDs as it was put down as a significant relapse on my records!

How much in total a day will she be taking? I was on 500mg a day for a week when I got optic neuritis last year. Taking them the only side effects I got were feeling hot and a metallic taste in my mouth. Stopping them though was a different kettle of fish. I felt horrendous like I’d been beaten up, my whole body was so tender, I’d wished I hadn’t taken them. Everyone is different though so fingers crossed for your partner

I had a course in March, 500mg per day for 5 days for a relapse affecting my right leg which was stiff and heavy and affecting my walking (grannies were quicker than me). My left arm was also affected but that wasn’t so much of an issue.

They made me feel buoyant and super happy and I couldn’t sleep but I was on fire at work and was getting through so much paperwork even though I felt really tired! I was also much more of a chatterbox than usual. I also got the facial flushing and the horrible taste in my mouth that no amount of sweets could shift. A week later when I came off them I was sleepy, moody and weepy, as Emma-C says like PMT x at least 10!

However before I had finished the course my walking had improved a lot so for me they were worth it.

Tracey x

I had facial flushing and insomnia from a three day course. Also, I was quite jittery and had a kind of false energy where I felt like I could do lots but actually flaked out really quickly. For me, they were a really good thing but mainly because my bladder control got better, which meant they were effective, which meant the deterioration I had seen was a relapse (rather than progression) and I was then eligible for Tysabri.

I have a really bad time with them. Its in my head I know, but I feel like I can feel my heart beating and then I think it slows down. So I spend my nights where I cant sleep checking my pulse and waking my husband up to check I have a pulse (which of course I do if I am waking him up) and asking him if we should go to a & e. They just really screw with my head. I cannot sleep on them and they make me feel really anxious. But my hubby who also has MS has virtually no side effects when he takes a course. And they taste horrific!!!

Good Luck

I had a similar experience, luckily I’m taking amatriptyline so I did sleep to a fashion (i.e. seemed to be asleep but was waking very early and feeling shattered!) so I dread to think think if I’d been trying to sleep without some kind of aid.

My first day off them I felt a bit zombie like and confirmed that to myself by head-butting a door-frame hard enough to make myself bleed. Then for the next 3 days I just hung around the house as it even hurt to wash. I think my whole body hurt.

Since then I have noticed some improvements but I’m still struggling walking… I wasn’t really told what to expect though.

Sonia x

hiya

have had them x3 in 8 years. most recently 3 months ago. still having probs sleeping. made my tummy upset-despite protective med to combat this. efects should wear off quickly as they only have 3 1/2 hr half life but what do they kick start in there? i still have poor vision-they didnt help at all. i wont be having them again.

ellie

I’m on them for another 4 weeks.reducing 2 tabs weekly. I was given a 3 day course of over at beginning. They seem to be working for me. My walking has improved and I’m not dragging my leg. I do have more energy.but eating like I’ve got worms…

,

I still eat like a pig and I finished my course a few weeks ago - my husband is gutted cos my plate is clean after dinner so no leftovers for him! I think it may have stretched my tummy a bit but it’s no bad think as I’m underweight right now :wink:

Sonia x

Im on a 5 day course right now. Im on 3rd day and all i have is 2hrs sleep in these 3 days so far No matter what i do, i cannot go to sleep. Ive also felt upbeat on day 1 but now having upper and downer episodes. Starting to walk a little better though

Hi, it’s interesting to hear how lots of people react in both similar and different ways to steroid treatment when relapsing. The worst thing for me is the fatigue. I feel like I have been run over by a train for days and am completely wiped out. I often consider just riding the storm without them but then resort myself to no pain, no gain. Does anyone else have this problem? :frowning:

Hi,

I had two separate courses of steroids in less than 4 months (in both occasions IV infusion of methylprednisolone)

and honestly I did not have any particular side effect (except the awful taste in my mouth).

The first time, last December, I had took it for three days (it was my first ever relapse), I was in a very bad shape, and at the time I did not see any real advantage in taking them.

In April, when I was in Italy visiting my family,I had my second relapse (optic neuritis with a awful headache ) and I had a 5 day course, in that case my eye improved immediately.

Only difference (in term of side effects) between the two experiences was the first time I had a huge appetite.

Good luck,

Maria

I’m still suffering badly with fatigue from the relapse I had in March. I can’t find any energy to do anything and if I do push through it and force myself to do the housework or have a half day out with a friend then I am wiped out for the next day or two. I have been so well for the last couple of years and had forgotten just how bad it could be. The fatigue is always there to some degree but right now I could give a sloth lessons in sleeping :wink:

Tracey